Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Testing polycyclicity of finitely generated rational matrix groups

Authors: Björn Assmann and Bettina Eick
Journal: Math. Comp. 76 (2007), 1669-1682
MSC (2000): Primary 20F16, 20-04; Secondary 68W30
Published electronically: March 9, 2007
MathSciNet review: 2299794
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We describe algorithms for testing polycyclicity and nilpotency for finitely generated subgroups of $ \mathrm{GL}(d,\mathbb{Q})$ and thus we show that these properties are decidable. Variations of our algorithm can be used for testing virtual polycyclicity and virtual nilpotency for finitely generated subgroups of $ \mathrm{GL}(d,\mathbb{Q})$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 20F16, 20-04, 68W30

Retrieve articles in all journals with MSC (2000): 20F16, 20-04, 68W30

Additional Information

Björn Assmann
Affiliation: Centre for Interdisciplinary Research in Computational Algebra (CIRCA), University of St Andrews, North Haugh, St Andrews, KY16 9SS Fife, Scotland

Bettina Eick
Affiliation: Institut Computational Mathematics, Fachbereich Mathematik und Informatik, Technische Universität Braunschweig, Braunschweig, Germany

Keywords: Finitely generated matrix group, Tits' alternative, polycyclicity, nilpotency, Mal' cev correspondence
Received by editor(s): February 21, 2006
Received by editor(s) in revised form: August 3, 2006
Published electronically: March 9, 2007
Additional Notes: The first author was supported by a Ph.D. fellowship of the “Gottlieb Daimler- und Karl Benz-Stiftung" and the UK Engineering and Physical Science Research Council (EPSRC)
The second author was supported by a Feodor Lynen Fellowship from the Alexander von Humboldt Foundation and by the Marsden Fund of New Zealand via grant UOA412
Article copyright: © Copyright 2007 American Mathematical Society